Medication-Related Hair Loss?

Hollie Shirley / Hair & Skincare Editor

Hair loss is a common side effect of many medications. Read on for more info and what you can do to reduce the impact

 

According to Healthline, hair loss is a common side effect of many medications, and it is usually temporal, going away once you’ve adjusted to or stopped the medication.

Nonetheless, drug-induced hair loss is potentially frustrating because the drugs that should make you feel better are seemingly stealing one of your most prized possessions away- your hair. This loss has the potential to alter your self-esteem, but you need to know that the condition is usually reversible. So don’t sweat it. As someone who has been on asthma medication for my entire life, I know first hand how much this can have an impact on your confidence, thanks to the little bald patches I have around the front of my hair.

 

Medications such as acne medications containing vitamin A (retinoids), antibiotics and antifungal drugs, antidepressants, birth control pills, anticlotting drugs, cholesterol-lowering drugs, immunosuppressants, cancer medications and chemotherapy, anticonvulsants, anti-hypertensives (beta-blockers, ACE inhibitors, and diuretics), hormone replacement therapy (HRT), mood stabilizers, nonsteroidal anti-inflammatory drugs (NSAIDs), Parkinson’s disease drugs, steroids, thyroid medications, and weight loss drugs are common drugs that may induce hair loss.

How do these drugs cause hair loss?

These medications can damage the hair follicles by disrupting the normal hair growth phase or cycle. For instance, hair grows during the anagen phase which typically lasts for two to six years. In the telogen phase, which is usually about three months, the hair rests. At the end of this phase, the hair falls out or becomes replaced by new hair.

Medications can interfere with your hair’s growth at any point in the phases, and the result is usually visible.

View this post on Instagram

A post shared by Dr. viren marday (@medico_instaagram) on

View this post on Instagram

A post shared by Syd👑🌹 (@slay_bell) on

There are two ways via which drugs can lead to hair loss: telogen effluvium and anagen effluvium.

Telogen effluvium: is the most common form of hair loss caused by medications. It is also called short-term or temporary hair loss.

Hair loss begins to occur within 2 to 4 months after taking the drug, causing the hair follicles to go into their resting phase (telogen). The result is that the hair will fall out too early.

Typically, a healthy hair sheds 100-150 strands a day, but with telogen effluvium, that number increases by 30% to 70%.

Anagen effluvium: occurs during the anagen phase of the hair cycle. It is a longer-term hair loss and usually occurs within a few days to weeks after taking the medication. It’s peculiar to people who are receiving chemotherapy drugs for cancer and is often severe, causing most or total loss of the hair on the scalp, as well as the eyebrows, eyelashes, and other body hairs.

 

Whichever the type, the severity of drug-induced hair loss depends on the type of drug and dosage, as well as an individual’s sensitivity to that drug.

How can you reduce the impact?

  1. Talk to your doctor about alternative medications or dosage adjustments if you notice your hair thinning or falling out
  2. A hair transplant or laser therapy is also an option for curing pattern baldness but ensure you want to follow through with it
  3. Rock a wig or hairpiece or even cover your hair with a scarf or hat
  4. Stay positive and don’t be afraid to show off your new look. Going through a tough health challenge and pulling through it is something to be proud of. Decide what look you wish to rock and enjoy it totally

References

Hollie Shirley
Hair & Skincare Editor

Hollie Shirley is SILKUP’s hair and skincare editor. She’s obsessed with all things hair care and results-driven skincare, that is kind to the environment and your wallet. She has a weakness for limited edition eyeshadows and is always testing out the newest and greatest deep conditioners. Hollie has a passion for hair and is studying Trichology, working towards becoming a Member of the Association of Registered Trichologists.